Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Grand Forks, ND

June 9, 2012Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2012, 7:58 PM CDT for Pembina County, North Dakota. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2012, 7:58 PM CDT (00:58 UTC)
Expired
Jun 9, 2012, 9:00 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:03 PM CDTHAIL 24 W Akra, NDREPORTED NEAR THE TOWN OF HALLSON
Jun 9, 8:15 PM CDTHAIL 0.883 N Cavalier, ND
Jun 9, 8:18 PM CDTHAIL 14 Nw Cavalier, ND
Jun 9, 8:40 PM CDTHAIL 11 E Bathgate, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.0 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.2
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS53 KFGF 100058
SVRFGF
NDC067-100200-
/O.NEW.KFGF.SV.W.0020.120610T0058Z-120610T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT SAT JUN 9 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 900 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 2 MILES EAST OF MOUNTAIN...OR 26 MILES EAST OF
  LANGDON...MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AKRA AROUND 805 PM CDT.
  CAVALIER AND BACKOO AROUND 810 PM CDT.
  BATHGATE AROUND 830 PM CDT.
  NECHE AROUND 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4900 9725 4859 9777 4870 9792 4901 9767
TIME...MOT...LOC 0058Z 220DEG 29KT 4872 9778
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS
3 follow-up statements
852 
WWUS53 KFGF 100126
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
826 PM CDT SAT JUN 9 2012

NDC067-100200-
/O.CON.KFGF.SV.W.0020.000000T0000Z-120610T0200Z/
PEMBINA ND-
826 PM CDT SAT JUN 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 900 PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 4 MILES SOUTHWEST OF NECHE...OR 37 MILES NORTH OF
GRAFTON...MOVING TO THE NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT THE NECHE AREA THROUGH 840 PM 
CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4900 9725 4859 9777 4870 9792 4901 9767
TIME...MOT...LOC 0126Z 212DEG 33KT 4895 9758

$$

DTR
983 
WWUS53 KFGF 100147
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT SAT JUN 9 2012

NDC067-100200-
/O.CON.KFGF.SV.W.0020.000000T0000Z-120610T0200Z/
PEMBINA ND-
847 PM CDT SAT JUN 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 900 PM CDT...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 2 MILES EAST OF BATHGATE...OR 32 MILES NORTH OF
GRAFTON...MOVING TO THE NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY AREAS JUST WEST OF PEMBINA THROUGH 9 PM. 


THE EARILER STORM THAT IMPACTED AREAS FROM AKRA AND BACKOO TO NECHE 
AS MOVED NORTH OF THE BORDER AND IS THESE TOWNS ARE NO LONGER 
THREATENED.  STORM CHASERS REPORTED 2 INCH HAIL AT 803 PM 4 MILES 
WEST OF ICELANDIC STATE PARK WITH REPORTS OF UP TO 1 INCH HAIL NORTH 
AND NORTHWEST OF CAVALIER THROUGH 818 PM.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4900 9725 4859 9777 4870 9792 4901 9767
TIME...MOT...LOC 0145Z 212DEG 33KT 4891 9741

$$

DTR
444 
WWUS53 KFGF 100158
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
858 PM CDT SAT JUN 9 2012

NDC067-100209-
/O.EXP.KFGF.SV.W.0020.000000T0000Z-120610T0200Z/
PEMBINA ND-
858 PM CDT SAT JUN 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PEMBINA COUNTY IN
NORTHEAST NORTH DAKOTA WILL EXPIRE AT 900 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4900 9725 4859 9777 4870 9792 4901 9767
TIME...MOT...LOC 0159Z 212DEG 33KT 4902 9730

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:40 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 2:40 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
240 PM CDT SAT JUN 9 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE THREAT THROUGH
SUNDAY AND TEMPERATURES. MODELS CONTINUE IN GENERAL AGREEMENT IN THE
SHORT.

SURFACE LOW CURRENTLY OVER W CENTRAL/CENTRAL ND WITH E-W ORIENTED
WARM FRONT ALONG HIGHWAY 200 THEN ANGLING NE ACROSS NW MN. WITH MORE
SOLAR THIS AFTERNOON AND MSAS SURFACE PRESSURE FALLS SURFACE LOW AND
ASSOCIATED BOUNDARY STILL EXPECTED TO LIFT N TO NEAR INTERNATIONAL
BORDER AREA THIS EVENING. AIRMASS IN WARM SECTOR UNSTABLE BUT
HEALTHY CAP IN PLACE. CIN DOES ERODE IN DVL BASIN TOWARDS 00Z AND
DEPENDING ON POSITION OF BOUNDARIES/LOW COULD SEE SOME DEVELOPMENT.
IF SURFACE LOW/WARM FRONT PUSHES INTO CANADA PRIOR TO CONVECTIVE
INITIATION BETTER CHANCES WILL BE LATER TONIGHT WITH NEXT LOW
LIFTING NE ALONG BOUNDARY. SHORTWAVE WILL ALSO BE KICKER TO START
PUSHING COLD FRONT EASTWARD. BEST CONVERGENCE WITH LOW LEVEL JET
TONIGHT WILL BE IN CENTRAL SD WITH STORMS LIKELY PROPAGATING NE
ALONG BOUNDARY LATE TONIGHT INTO SUNDAY. WITH EXCEPTION OF FAR NW FA
WILL BE IN THE WARM SECTOR OVERNIGHT LEADING TO WARM TEMPERATURES
AND SOMEWHAT STICKY WITH DEWPOINTS IN THE 60S.

SUNDAY COULD BE ACTIVE DAY AS COLD FRONT PUSHES ACROSS FA. WILL
LIKELY HAVE ONGOING CONVECTION IN THE MORNING CONTINUING WITH MORE
STRENGTHENING IN THE AFTERNOON. BOUNDARY SHOULD BE VCNTY VALLEY
REGION WITH BEST STORM POTENTIAL IN THE AFTERNOON TO EAST OF FRONT.
TEMPERATURES WILL HINGE ON CLOUDS BUT WITH COLUMN COOLING NW-SE WILL
SEE PERHAPS SIGNIFICANT TEMPERATURE SPREAD WITH FAR SE REMAINING
PRETTY WARM PRIOR TO FROPA.

ONGOING CONVECTION SHOULD BE FOCUSED ALONG PREFRONTAL TROUGH WHICH
SHIFTS EAST OF FA DURING THE EVENING. NOT REAL CONFIDENT ON
POTENTIAL OF ANY POST FRONTAL PCPN AT THIS POINT WHICH MODELS TEND
TO OVERDO. WILL SEE MINIMUMS CLOSER TO EARLY SUMMER VALUES.

TRUE COLD FRONT SWINGS THROUGH FA MONDAY. MODELS DIFFER ON STRENGTH
OF COLD ADVECTION BUT COOLING IS SIGNIFICANT AND MANY AREAS WILL SEE
MAX TEMPERATURES WELL BLO AVERAGE. COULD SEE A FEW SHOWERS WITH
MOIST LAYER AND COLD ADVECTION. OF MORE SIGNIFICANCE WILL BE GUSTY
NW WINDS. WILL BE WINDY AND HIGHER TERRAIN COULD APPROACH ADVISORY
CRITERIA DURING THE DAY AND WILL NEED TO BE MONITORED.

HIGH PRESSURE BUILDS IN FOR MONDAY NIGHT-TUESDAY. TEMPERATURES TO
REMAIN WELL BLO AVERAGE THROUGH THE PERIOD BUT NO PCPN EXPECTED.

.LONG TERM... /TUE NIGHT THROUGH SAT/
LONG TERM SHOULD WILL BE MORE ACTIVE WITH A ZONAL PATTERN AND
SEVERAL SHORT WAVES...COUPLED WITH INCREASING MOISTURE THROUGHOUT
THE LATTER HALF OF NEXT WEEK. STRONGEST WAVE COMES IN NEAR THE DAY 7
TIMEFRAME. EXPECT TO SEE SHOWERY/STORMY CONDS BUT HARD TO NAIL DOWN
A SPECIFIC PERIOD THIS FAR OUT...AS MODELS DIVERGE MAINLY ON SFC
FEATURES. IN GENERAL EXPECT A TRANSITION FROM COOL AND DRY TO WARM
AND HUMID BY THE END OF NEXT WEEK.

&&

.AVIATION...
SHOULD SEE VFR CIGS ACROSS THE AREA THIS AFTERNOON WITH POTENTIAL
FOR SOME CB DEVELOPMENT IN THE DVL AREA CLOSER TO MAX HEATING.
SOUTHEAST WINDS WILL BECOME MORE SOUTHERLY AHEAD OF AN APPROACHING
FRONT. BY TOMORROW MORNING...LOOK FOR VFR CIGS TO MOVE IN WITH SOME
RAIN SHOWERS AND POSSIBLY THUNDERSTORMS BY MID MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/PJS
Hazardous weather outlook, Jun 9, 5:53 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 AM CDT SAT JUN 9 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
553 AM CDT SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG THUNDERSTORM COMPLEX MAY AFFECT THE CANDO AND LANGDON
AREA DURING THE MORNING HOURS. LARGE HAIL AND STRONG WIND GUSTS
WILL BE THE MAIN THREAT.

MUCH OF SATURDAY WILL BE HOT BUT REMAIN DRY. THUNDERSTORM CHANCES
WILL INCREASE FROM WEST TO EAST THIS EVENING INTO THE OVERNIGHT
HOURS. THE MOST PROBABLE LOCATION FOR ACTIVITY WILL BE ACROSS THE
NORTHERN RED RIVER VALLEY INTO EASTERN NORTH DAKOTA. THERE IS A
SLIGHT RISK FOR SEVERE STORMS ACROSS THIS AREA...WITH LARGE
HAIL...STRONG WINDS...HEAVY RAIN...AND A TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING NEAR
THE RED RIVER VALLEY. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THROUGH THE DAY ON SUNDAY...AHEAD OF A COLD FRONT
ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...STRONG
WINDS...HEAVY RAIN...AND A TORNADO OR TWO WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO SUNDAY
AFTERNOON.

TG

In the hours before

Special weather statement, Jun 9, 7:50 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT SAT JUN 9 2012

NDZ008-100145-
PEMBINA ND-
750 PM CDT SAT JUN 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEMBINA COUNTY UNTIL 845
PM CDT...

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTHWEST OF CAVALIER...OR 25 MILES EAST OF
LANGDON...MOVING TO THE NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
HENSEL AROUND 800 PM CDT.
AKRA AROUND 805 PM CDT.
CAVALIER AND BACKOO AROUND 810 PM CDT.
LEROY AROUND 815 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9725 4855 9774 4856 9791 4877 9793
      4901 9785
TIME...MOT...LOC 0050Z 214DEG 33KT 4867 9784

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:50 PM CDTSpecial Weather StatementFGFPembina55 min
Jun 9, 9:15 PM CDTSevere Thunderstorm WarningFGFPembina30 min
Jun 10, 4:18 AM CDTSevere Thunderstorm WarningFGFRichland, Sargent42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.